Antiphospholipid syndrome (APS) is a systemic autoimmune disorder characterised by a combination of arterial or venous thrombosis and recurrent fetal loss, accompanied by elevated titres of antiphospholipid antibodies (aPL). Catastrophic antiphospholipid syndrome (cAPS) or Asherson’s syndrome is a small subset of accelerated APS characterised by widespread systemic thrombotic disease with multiorgan failure.1
Cerebral involvement is seen in 60% of cases of cAPS2
in some studies, and 72% of cases have been female with a mean age of 37±14 years (range 11–60 years). The organ systems most commonly involved at the onset include the cardiopulmonary system, primarily characterised by dyspnoea and respiratory failure, the central nervous system, and the renal system. The pathogenesis of catastrophic APS is not completely understood. Growing evidence suggests it is a unique condition. This statement is based on several clinical and physiopathological features that, although not well understood, define cAPS by itself. The remarkable features of cAPS are the presence of antiphospholipid antibodies (aPLAs) and microthromboses. Additional physiopathological features are the presence of anaemia and thrombocytopenia, which are also often described in similar autoimmune conditions. A strong association with concomitant infection is thought to act as the main trigger of microthromboses in cAPS. Several theories have been proposed to explain these physiopathological features. Some of them suggest the possibility of molecular mimicry between components of infectious microorganisms and natural anticoagulants, which might be involved in the production of cross-reacting aPLAs in cAPS. Some genetic risk factors have also been suggested as being implicated in the onset of cAPS, although they have not been defined yet.3
The mortality rate was 50% in the earliest published series, but recently it has clearly fallen by some 20% due to the use, as first line treatments, of full anticoagulation, corticosteroids, plasma exchanges, and intravenous immunoglobulins. Cerebral involvement has been identified as the main cause of death, being present in one third of patients, and consisting mainly of stroke, cerebral haemorrhage and encephalopathy, followed by cardiac involvement and infection.4
cAPS in the central nervous system has been reported as an isolated event.5
Status epileptics has been reported as the presentation of cAPS in purpurium,6
as has been hemispheric infarction.1
Our case had a massive temporal lobe infarct with haemorrhagic transformation and severe brain oedema and midline shift. The likely event in our case was transverse sinus thrombosis with involvement of feeding temporal lobe veins. This is well explained by venous drainage of the temporal lobe.7
There are criteria proposed for the diagnosis of cAPS, mainly for epidemiological purposes.8
The precipitating factors for cAPS so far reported in the literature are trauma, surgery, infection, drugs such as oral contraceptives, pregnancy, purpurium, malignancy, and warfarin withdrawal.9,10
Sudden withdrawal of warfarin causing cAPS has been reported in two cases so far.9
Splenic infarction has been reported after warfarin discontinuation in a patient with atrial fibrillation.11
This is attributed to transient rebound hypercoagulability due to increased synthesis of fibrin and thrombin.12
Some cases occur due to antithrombin antibodies and a sudden rise in factor VII.
Patients with APS need to be educated about the importance of complying with their anticoagulation medication. They also need to have ready access to an anticoagulation clinic to monitor their INR in order to prevent cAPS, which has a high mortality rate despite aggressive anticoagulation, corticosteroids, plasmapheresis and/or immunoglobulins.
- Catastrophic antiphospholipid syndrome (APS) with high mortality may result from sudden withdrawal of warfarin in patients with APS.
- Patients with APS must be educated about the importance of compliance with their anticoagulant medication and should be regularly followed for target INR.
- Greater vigilance is needed in APS patients during states of stress such as pregnancy, puerpurium, surgery and infections.
- Catastrophic APS must be suspected in cases exhibiting a rapid deterioration of level of consciousness.